T4+T3 combo

I have just had endo nurse telephone appointment, six weeks after my nhs endo appointment. I have been taking 50 mcg of Levo and 6.24mcg Tiromel per day. I sourced the Tiromel myself after 100mcg of Levo wasnt converting and making me v fatigued etc. My bloods are T4 8.2 (12-22), T3 3.7 (3.1-6.8), TSH 13.3 (0.27-4.2). Endo nurse says my T4 is too low, TSH has gone back up from 9.4 and T3 about the same. She said T3 is not working and I need to raise Levo to 75mcg. They did prescribe me liothyronine 5mcg, but it gave me pounding headache and upset stomach so went back to tiromel. Any comments people? I was thinking I would be raising T3 or going to T3 only as it had seemed to work, and what was the point in taking t4 if my body wasn't processing it.

Recent weeks I've started getting v hot, v bad headaches every day, shallow breathing and v high anxiety. Endo nurse says this is due to T4 being too low.

16 Replies

  • Nurse doesn't seem to understand the fundamental problem - that you simply haven't got enough thyroid hormone on board full stop, be that of the T3 or T4 variety. It wouldn't matter what your FT4 levels were if you were on sufficient T3. You are woefully deficient in thyroid hormones - you could in fact raise both T3 and T4. In fact, if I were you, I think I would - put Levo up to 75mcg and Tiromel up to 10mcg.

    What do others think?

  • Hi Jazzw, I am at my wits end now. Don't know what to do or whose advice to take. I'm feeling very ill atm and have huge anxiety and panic attacks. I don't know whether to try the 5mcg of liothyronine again, like they want or up the levo. I took 13mcg of Tiromel + 50mcg Levo this morning and I've been off work ill now. I saw Dr P a couple of times privately, but he just seems to go down the Nutri Thyroid route. I don't think he wants to recommend you buy ndt (armour/Wp/thyroid s etc) or T3 over the Internet in case you sue him. I had to take the decision to go on tiromel and when told him he just went along with what I was doing.

  • You are very undermedicated. I haven't seen any earlier blood test results for you but it seems to me there was no need to reduce your Levothyroxine from 100mcg to 50mcg - that was a little drastic. :) You probably would've been fine staying on 100mcg and adding T3 in increments - 5mcg at a time as you have been doing. So you didn't go too far wrong, just went too low.

    I think, as I said - up your levo to 75mcg and keep your Lio at 13mcg for now. You may need to go higher in due course but best not to go up again too fast. Many people seem to find a sweet spot at 100mcg of Levo and 20mcg of t3, but it's all very individual. Clutter says that taking a little T3 seems to encourage your body to convert T4 to T3, so that's probably why your FT3 wasn't under range.

  • I've had Hashimotos for 21 years stuck on 100mcg til recently. The 100mcg seems to be overmedicatibg me but just sloshing around unconverted. No help from gp, waited for endo app so stopped Levo for 5 days to detoxify on advice of Dr P. Then I started on 50mcg of Levo but had to self medicate the Tiromel. The NHS endo wanted me to go back in 100mcg Levo and 2x5mcg liothyronine, but I ended up trying 75mcg of Levo and 5mcg of liothyronine. That made me feel ill, so went back on 50 Levo 6.24 tiromel.

  • Millefleur, your symptoms and feeling so ill are because you are very undermedicated. You've been taking half the dose your endo prescribed and that's why your FT4 and FT3 are low and your TSH high. If you take sufficient T4 your body will process it. The same with T3. The nurse is wrong to say T3 isn't working when you aren't taking enough T4 and/or T3.

    If you don't want to increase T4, you need to take more T3. 10mcg MP Liothyronine is equivalent to 30mcg T4 and 12.5mcg T3 is equivalent to 37.5mcg T4, both close to the T4 25mcg dose increase your endo nurse recommended, but still less than the dose your endo recommended originally.

    If you want to stop T4 altogether, 50mcg T4 is roughly equivalent to 20mcg MP or 18.75mcg Tiromel and should be added to the T3 dose you are currently taking.

    You will need to increase dose in 4-6 weeks whether you increase T4, T3 or go T3 only, as none of the above options are likely to raise FT4 or FT3 levels sufficiently to bring TSH down to 1.0.

    If MP Liothyronine doesn't suit stick with Tiromel. T3 is T3, it's the fillers in different makes which differ.

  • Thanks Clutter, sorry I know I'm probably sounding illogical and that I should just choose an option and try it. I think I've got so much info and opinions, all differing going round in my head, I'm freaking myself out. Obviously the NHS have put the wind up me and won't even recognise that I'm taking the Tiromel. If I don't take the liothyronine they offer, that will be it. I did try liothyronine 5mcg for a short time in 2013 and was on 100 Levo too and it did nothing for me. No upper dose was offered, it was just couple of months and no improvement so taken away. Why do the drug companies keep changing the damn fillers in everything?? Reading these forums is like watching everyone being forced to move around the tea table like Alice in wonderland! The last thing people need.

  • Millefleur, You have 3 options:

    1. Follow endo nurse recommendation and increase T4 to 75mcg + 6.25mcg Tiromel.

    2. Increase Tiromel to 12.5mcg-18.75mcg + 50mcg T4 you are currently taking.

    3. Stop T4 and take 25mcg Tiromel (= 75mcg T4) + 6.25mcg T3 you already take.

    You will need dose increases but you don't have to worry or decide about that for 4-6 weeks.

    NHS can only prescribe MP T3. If you don't tolerate it continue taking Tiromel. There's no point in taking something which makes you feel ill.

    When are your next blood tests?

  • Thanks Clutter, next thyroid bloods are a week before my nhs endo appointment on 18th November. Endo did say he would do other tests though, so endo nurse has left a form at the hospital for me to get antibodies, celiac and hormones done, this week if I can get up there. Still waiting for referral back to heart specialist to check the arterial tachycardia and prolapsed heart valve that was diagnosed and treated for not long after hashimotos diagnosis in 1994. They havnt checked me for years and it's linked to Hashimotos.

  • Millefleur, okay, plenty of time to increase dose again in 4-6 weeks. TSH should be much lower and FT4 and FT3 up by the time you test in November.

    If you didn't mention you were only taking half the dose your endo probably thinks there's some malabsorption, hence the coeliac screen.

  • Hi Clutter, no they know I took the lower dose. I agreed to 75mcg Levo and 5mcg liothyronine, but couldn't take it and had to be well enough to work (4 hours a day) so I telephoned the endo nurse and she said spoke to endo and he said drop down to 50mcg Levo then and go back on tiromel. That was a few days after I last saw him six weeks ago. He said he would do the celiac, hormone tests then - I just had to remind the nurse yesterday and she's written it up for me to get them. I've taken 50mcg of Levo and 12.5mcg of Tiromel at 5am this morning, so doubled the Tiromel. Just hope this has the desired effect. If not I guess I will have to try upping the levo to 75mcg too.

  • Millefleur, give it a week or two and increase Tiromel to 18.75.

  • Why do the endos insist on you taking Levo t4 and upping it to up the t4 bloods if increasing T3 gets straight to the cells and does the same job?

  • Millfleur, because having good levels of T4 means conversion can take place throughout the day and night as per body requirements.

    The truth is it's because they're taught in med school that T4 is the Gold Standard treatment and preferred therapy, endorsed by BTA and all of the royal colleges.

    They witter on about lack of evidence about the efficacy and safety of T4+T3 or T3 monotherapy, and the need for more long term RCT trials and research, but there's NO evidence to show that Levothyroxine works or is safe either.

    Doctors can't insist a patient takes any medication but they have the right to discharge a patient who won't follow a treatment plan.

  • Yes that's what I was afraid of really, the discharge bit, because if self medicating goes wrong you have no help from a doctor. As I have already been diagnosed with two heart problems, I am concerned about findings of long term Levo only use on the heart, but they don't wanted hear about that. What happened to the doctors oath Do no Harm!

  • Millfleur, I'd have thought cardios would raise a stink if T4 caused heart problems. Not much point in fixing endocrine if it boogers up the heart.

  • I agree millefleur40. We still need a GP for any other health problems and when self-medicating you would need to disclose anything you're taking to be on the safe side anyway.

You may also like...